ADVERTISEMENT

Q. Why is the medication for schizophrenic disorder causing weight loss and lethargy?

Answered by
Dr. Pankaj Mittal
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 05, 2017 and last reviewed on: Jun 11, 2021

Hello doctor,

I am a 34 year old male weighing 81 kg. I had my first manic episode 16 years back, for which I was put under psychiatric care for two months. Then again after a couple of years, I had some depressive symptoms for which I was prescribed Escitalopram 20 mg once daily and some ayurvedic herbs for two years. After that again six years ago, I had a second manic episode for which I was hospitalized for two months and diagnosed with a schizophrenic disorder, and was given Lithium carbonate 500 mg twice daily and Amisulpride 50 mg before bedtime. Due to some thyroid elevation problem, Magnesium valproate 200 mg twice daily was prescribed instead of Lithium carbonate. But from the past three months, I am experiencing loss of appetite, lethargy, weight loss, abdominal cramp, and acidity.

My psychiatrist put me on Bupropion 150 mg once daily, which caused tremors and sweating. So he changed it into Clonazepam, which is causing acute indigestion. Please suggest some medicines as am losing a lot of weight and feeling lethargic.

#

Hi,

Welcome to icliniq.com.

It seems that you have bipolar affective disorder and currently in the depression phase.

According to me, your thyroid disturbances should have been treated while taking Lithium, rather than discontinuing it, as Lithium is the best medicine for your condition.

Loss of appetite is due to Magnesium valproate tablets as it causes liver dysfunction. I suggest you get a liver function test done.

I would advise you try increasing Magnesium valproate to minimum 500 mg, twice daily and also increase Amisulpride in low dose. Consult your specialist doctor, discuss with him or her and increase the dosage with their consent.

Before starting Bupropion, you should have tried minimum effective doses of current medication. I would like to see your recent thyroid profile for better understanding.

Revert with more information to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Hello doctor,

Thanks for replying. When I was prescribed Magnesium valproate 400 mg twice daily and Amisulpride 100 mg, I started having tremors and sweating. So my psychiatrist adjusted the dose three months back, and I stopped having gastric problems but started feeling lethargic. My thyroid levels were back to normal after quitting Lithium, and my liver function test is also normal.

#

Hi,

Welcome back to icliniq.com.

You have not given enough information regarding your query, as you mentioned earlier that you have loss of appetite, acidity and stomach cramp but now you are telling me that you do not have gastric problems.

What you have described as side effects of Bupropion, are very rare, so these may be because of your primary illness itself. And Clonazepam is given only in the initial few weeks of anxiety.

  • When did you get the liver and thyroid function test done recently? You should repeat these tests every three months.
  • If you had tremors and sweating previously, then these side effects could have been easily managed by altering the dosage of medicines.
  • You have not mentioned current problems here. So please elaborate what are the current problems that you are facing and since when. And tell me about the current medicines that you are taking and their doses. Please elaborate your problems in detail so that I will be more helpful to you.

Revert with more information to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hi doctor,

Thank you for replying. The gastric problems which I expressed earlier, started after changing the dosage of Magnesium valproate and Amisulpride three months back. And liver function test was done a month ago. But it has been almost two years since I checked my thyroid levels, which were normal after stopping Lithium. Lately I am having loss of appetite, gastric problems, loss of weight, insomnia and extreme fatigue. I will get my thyroid levels checked as soon as possible.

#

Hi,

Welcome back to icliniq.com.

  • Bupropion rarely causes such side effects as I have already mentioned earlier. If you are having such side effects, it is most likely a result of anxiety.
  • I suggest you continue taking Clonazepam after consulting your psychiatrist.
  • We will decide on a course of action after you get your T3, T4 and TSH (thyroid-stimulating hormone) level checked.

Revert with more information to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Hi doctor,

Thank you for replying. I got my thyroid profile tested today, and the reports are normal. What should I do now? Should I increase Magnesium valproate and Amisulpride dose before starting Bupropion? And what to do with my depression and anxiety issue?

#

Hello,

Welcome back to icliniq.com.

I would suggest you the following. Consult your specialist doctor, discuss with him or her and start the medication with their consent.

  • Increase Magnesium valproate to at least 800 mg per day (400 mg twice daily), according to your weight. Increase Amisulpride to 100 mg before bedtime.
  • Capsule Sompraz D 40 mg (Domperidone and Esomeprazole), in the empty stomach to avoid any gastric side effects caused by these medicines.
  • Clonazepam 0.25 mg in the morning and 0.5 mg in the night only for few initial days and should stop it after a few days.

If you feel sleepy with Clonazepam then you can switch to Etizolam, same doses as it is the least sedative of all benzodiazepines. We will wait and see the response to these medicines for two to three weeks.

Revert after three weeks to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hi doctor,

On advice of a psychiatrist, I started Sodium divalproex in place of Magnesium valproate since three months. But it is not working good. I again want to remain on Magnesium that I was taking since last three years. Sodium also giving manic symptoms, gastric problem, constipation and poor judgment. So, please tell the strategy to start magnesium again. I am also taking Amisulpride 100 mg HS which is unavoidable. Should I take Magnesium and Amisulpride in bigger dose that I usually take? Please suggest me soon.

#

Hi,

Welcome back to icliniq.com.

I would like to clear you first that clinically there is no difference between Sodium divalproex and Magnesium valproate actually.

  • Even Sodium divalproex is better than Magnesium valproate, so it does not matter what kind of valproate you are taking.
  • You have not mentioned here that how much doses you are taking of divalproex sodium. It seems that current doses of medicines are not working for you.
  • You can ask your treating physician to start either Lamotrigene or Lurasidone so your depressive symptoms will be improved.

Please elaborate current symptoms so I will clearly make a new strategic prescription for you.

Revert with more information to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Taking medicines for bipolar disorder, but unable to sleep. Is there any suggestions?

When i go to the toilet i pass my stool and then when i wipe there is blood on the tissue   Read full

Do my symptoms indicate bipolar disorder or schizophrenia?

When i go to the toilet i pass my stool and then when i wipe there is blood on the tissue   Read full

Can anxiety and stress cause frequent urination?

When i go to the toilet i pass my stool and then when i wipe there is blood on the tissue   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.